Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 413, NWS Norman, OK

July 27, 2012Carter County, Jefferson County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Jul 27, 2012, 3:47 PM CDT for Carter County, Jefferson County, Oklahoma. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2012, 3:47 PM CDT (20:47 UTC)
Expired
Jul 27, 2012, 4:15 PM CDT
In force
28 min
Issued by
NWS Norman, OK
Area
Storm-based polygon

Counties Carter County, OK, Jefferson County, OK

The radar

The Norman radar (KTLX), 131 km from the middle of the area, began a volume at 20:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 8.8 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2012-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 70 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2012-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
70 J/kg
Mixed-layer CIN
-198 J/kg
Mixed-layer LCL
1897 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

580 
WUUS54 KOUN 272047
SVROUN
OKC019-067-272115-
/O.NEW.KOUN.SV.W.0413.120727T2047Z-120727T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
347 PM CDT FRI JUL 27 2012

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN CARTER COUNTY IN SOUTHERN OKLAHOMA...
  NORTHEASTERN JEFFERSON COUNTY IN SOUTHERN OKLAHOMA...

* UNTIL 415 PM CDT

* AT 342 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
  A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS
  IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM HEALDTON TO LONE GROVE...MOVING SOUTHWEST AT 15
  MPH.

* LOCATIONS IMPACTED INCLUDE...
  LONE GROVE...HEALDTON...WILSON...RINGLING AND CORNISH. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE INSIDE A STURDY BUILDING UNTIL THE STORM HAS PASSED.

&&

LAT...LON 3416 9773 3431 9753 3423 9714 3407 9733
      3407 9737
TIME...MOT...LOC 2042Z 56DEG 13KT 3424 9752 3417 9729 

$$

MAXWELL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 2:59 PM CDT, 48 minutes earlier.

Area forecast discussion, Jul 27, 2:59 PM CDT, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
259 PM CDT FRI JUL 27 2012

.DISCUSSION...
ISOLATED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED OVER SOUTHERN
OK THIS AFTERNOON WITHIN BETTER MID LEVEL THETAE. NORTH OF THE OK
STATE LINE...A WEAK COLD FRONT WAS TRYING TO NUDGE INTO NE OK
WITH A CU FIELD STRETCHING ALONG IT. ANOTHER WEAK SFC CONVERGENCE
ZONE EXTENDED FROM NORTHWEST OK NEAR GAG THROUGH OUN. ALTHOUGH
GENERAL LIFT WILL REMAIN VERY LIMITED AND DIURNALLY
DRIVEN...ISOLATED T HAS BEEN INCLUDED THROUGH SUNSET NEAR THE
PREVIOUSLY MENTIONED ZONES.

TOMORROW...RAIN CHANCES WILL DROP TO ZERO AS THE MID TO UPPER
RIDGE CONTINUES TO SLIDE EAST AND AMPLIFY DIRECTLY OVER OK. TEMPS
WILL CONTINUE TO INCREASE TOMORROW AS THIS RIDGE MOVES OVERHEAD.
THE 850MB THERMAL RIDGE WILL BEGIN TO INTENSIFY EACH DAY THROUGH
EARLY NEXT WEEK WITHIN DOWNSLOPE SOUTHWESTERLY FLOW...ESPECIALLY
BY MONDAY AHEAD OF ANOTHER APPROACHING WEAK COLD FRONT MOVING INTO
KS. THE GFS AGAIN APPEARS TO COOL BOTH IN THE SHORT AND EXTENDED.
WILL TREND AT LEAST THE HIGH TEMPS CLOSER TO THE MET IN THE
SHORT...AND THE ECMWF AND DGEX FOR THE EXTENDED. THESE TEMPS LOOK
MUCH MORE REASONABLE GIVEN THE TREND TOWARDS DRIER BOUNDARY LAYER
CONDITIONS (ESPECIALLY WEST OF I35) AND PERSISTENT SW FLOW 1-2KM
SW FLOW. HEAT INDEX VALUES WILL EXCEED 105 FOR MANY LOCATIONS
TOMORROW AND SUNDAY...AND LOWS WILL ALSO REMAIN ABOVE 75 DEGREES
SO WE ISSUE A HEAT ADVISORY THROUGH THIS WEEKEND. EXPECT THIS
ADVISORY WILL MOST LIKELY BE EXTENDED THROUGH AT LEAST MONDAY IF
CONFIDENCE REMAINS HIGH ENOUGH WITH REGARDS TO HEAT INDEX VALUES
EXCEEDING 110 FOR SOME LOCATIONS ACROSS CENTRAL AND NORTHERN OK.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  75 103  72 105 /   0   0  10   0
HOBART OK         75 104  73 106 /   0   0  10   0
WICHITA FALLS TX  75 104  74 107 /  10   0  10   0
GAGE OK           70 102  70 104 /  10   0  10   0
PONCA CITY OK     74 106  77 105 /   0   0  10  10
DURANT OK         75 101  75 103 /  10   0  10  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...HEAT ADVISORY FROM 1 PM SATURDAY TO 7 PM CDT SUNDAY FOR
     OKZ004>048-050>052.

TX...HEAT ADVISORY FROM 1 PM SATURDAY TO 7 PM CDT SUNDAY FOR
     TXZ083>090.

&&

84/03
Hazardous weather outlook, Jul 27, 3:45 PM CDT, 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
345 PM CDT FRI JUL 27 2012

OKZ004>048-050>052-TXZ083>090-281200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
345 PM CDT FRI JUL 27 2012

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORM OUTLOOK...
ISOLATED THUNDERSTORMS WILL CONTINUE ACROSS SOUTHERN AND WESTERN
OKLAHOMA AND WESTERN NORTH TEXAS THIS AFTERNOON AND EVENING.
WIDESPREAD SEVERE STORMS ARE NOT EXPECTED.

DISCUSSION...
SCATTERED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED THIS AFTERNOON IN
THE VICINITY OF SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS...AND
ALSO ACROSS PARTS OF NORTHWEST OKLAHOMA. WITH HOT SURFACE
TEMPERATURES AND MODERATE INSTABILITY...ANY STORM THAT PERSISTS WILL
BE CAPABLE OF PRODUCING GUSTY WINDS OF 50 TO 60 MPH ALONG WITH VERY
HEAVY RAINFALL AND FREQUENT LIGHTNING. WHILE ONE OR TWO SEVERE WIND
GUSTS WILL REMAIN POSSIBLE...WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED. DUE TO RECENT DROUGHT AND CONTINUED DRY WEATHER...
LIGHTNING MAY EASILY IGNITE WILDFIRES. STORMS WILL DIMINISH SHORTLY
AFTER DARK.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SATURDAY JUL 28.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...30 PERCENT.

OTHER HAZARDOUS WEATHER...
HOT CONDITIONS WILL PERSIST TODAY WITH HEAT INDICES APPROACHING 105
DEGREES OVER NORTHERN OKLAHOMA. FOLLOW HEAT SAFETY MEASURES TO AVOID
HEAT RELATED ILLNESS OR INJURY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THUNDERSTORM OUTLOOK...
A STRONG RIDGE OF HIGH PRESSURE WILL SETTLE INTO THE SOUTHERN PLAINS
THIS WEEKEND THROUGH NEXT WEEK. WITH LARGE SCALE
SUBSIDENCE...THUNDERSTORMS ARE NOT EXPECTED.

OTHER HAZARDOUS WEATHER...
HOT TEMPERATURES AND HIGH HUMIDITY WILL COMBINE TO PRODUCE DANGEROUS
HEAT INDICES OVER MUCH OF OKLAHOMA AND WESTERN NORTH TEXAS SATURDAY
AND SUNDAY. A HEAT ADVISORY IS NOW IN EFFECT THROUGH THE WEEKEND.
PLEASE REFER TO THE LATEST VERSION OF THIS PRODUCT FOR MORE
INFORMATION.

AUSTIN

In the hours before

Local storm report, Jul 27, 12:53 PM CDT, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NORMAN OK
1253 PM CDT FRI JUL 27 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     TSTM WND GST     5 NE DICKSON            34.24N 96.93W
07/26/2012  E60.00 MPH       JOHNSTON           OK   PUBLIC

0525 PM     TSTM WND DMG     1 S HOLDENVILLE         35.07N 96.40W
07/26/2012                   HUGHES             OK   FIRE DEPT/RESCUE

            LARGE TREES BLOWN DOWN,DAMAGING HOUSES.

0542 PM     TSTM WND GST     3 SW DURANT             33.96N 96.41W
07/26/2012  M61.00 MPH       BRYAN              OK   AWOS

0545 PM     TSTM WND DMG     DURANT                  33.99N 96.38W
07/26/2012                   BRYAN              OK   LAW ENFORCEMENT

            DURANT POLICE DEPARTMENT REPORTS POWER LINES DOWNED AND
            AT LEAST 6 TREES DOWNED ON ROADWAYS OR HOUSES.

0546 PM     TSTM WND GST     2 SW DURANT             33.97N 96.40W
07/26/2012  M72.00 MPH       BRYAN              OK   AWOS

            WIND 19030G63KT.

0555 PM     TSTM WND GST     2 SW DURANT             33.98N 96.41W
07/26/2012  M70.00 MPH       BRYAN              OK   AWOS

            NUMEROUS TREES DOWN IN CALERA, REPORTED BY CALERA FD.

&&

OUN
Special weather statement, Jul 27, 2:28 PM CDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
228 PM CDT FRI JUL 27 2012

OKZ041-046-272000-
MURRAY OK-CARTER OK-
228 PM CDT FRI JUL 27 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MURRAY AND
NORTHWESTERN CARTER COUNTIES UNTIL 300 PM CDT...

AT 223 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR POOLEVILLE...
DRIFTING SOUTHWEST AT 5 MPH.

HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...
FREQUENT CLOUD TO GROUND LIGHTNING...

LOCATIONS IMPACTED INCLUDE...
MILO AND POOLEVILLE.

LAT...LON 3443 9750 3450 9731 3438 9717 3426 9733
TIME...MOT...LOC 1923Z 50DEG 4KT 3442 9732

AUSTIN

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 7:01 PM CDTSpecial Weather StatementOUNSeminole29 min
Jul 26, 9:07 PM CDTSpecial Weather StatementOUNEllis23 min
Jul 26, 9:08 PM CDTSpecial Weather StatementOUNCuster37 min
Jul 27, 2:28 PM CDTSpecial Weather StatementOUNCarter32 min
Jul 27, 3:08 PM CDTHeat AdvisoryOUNAlfalfa, Atoka, Beckham, Blaine, Bryan, Caddo and 42 more9 days
Jul 27, 4:10 PM CDTSpecial Weather StatementOUNMarshall35 min
Jul 27, 4:54 PM CDTSpecial Weather StatementOUNGrady36 min
Jul 27, 5:14 PM CDTSpecial Weather StatementOUNJohnston, Murray31 min
Jul 27, 5:32 PM CDTSpecial Weather StatementOUNGrady28 min
Jul 27, 5:53 PM CDTSpecial Weather StatementOUNMurray37 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.